Alert archive / Texas / Flash Flood Watches in 2016
Flash Flood Watch 9, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Dec 3, 2016, 2:51 PM CST for 12 counties in Texas. It took effect at Dec 3, 2016, 10:00 PM CST. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2016, 2:51 PM CST (20:51 UTC)
- In effect from
- Dec 3, 2016, 10:00 PM CST
- Expired
- Dec 5, 2016, 6:00 AM CST
- In force
- 32 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Bandera County, TX, Bastrop County, TX, Bexar County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Lavaca County, TX, Lee County, TX, Medina County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 16 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted.
943 WGUS64 KEWX 032051 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 251 PM CST SAT DEC 3 2016 TXZ187-193-194-204>209-221-223-225-041100- /O.NEW.KEWX.FF.A.0009.161204T0400Z-161205T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANDERA-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE- WILSON-GONZALES-LAVACA- INCLUDING THE CITIES OF...BANDERA...BASTROP...GIDDINGS...HONDO... SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE... FLORESVILLE...GONZALES...HALLETSVILLE 251 PM CST SAT DEC 3 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CST THIS EVENING THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS... INCLUDING THE FOLLOWING AREAS...BANDERA...BASTROP...BEXAR... CALDWELL...COMAL...FAYETTE...GONZALES...GUADALUPE...LAVACA... LEE...MEDINA AND WILSON. * FROM 10 PM CST THIS EVENING THROUGH LATE SUNDAY NIGHT * WIDESPREAD MODERATE RAIN SHOWERS ALONG WITH ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY EVENING THROUGH LATE SUNDAY MORNING. ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINFALL IS EXPECTED SUNDAY EVENING INTO EARLY MONDAY MORNING. RAINFALL TOTALS OF 1 TO 2 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES ARE EXPECTED THROUGH EARLY MONDAY MORNING. SOILS ACROSS THE WATCH AREA ARE SATURATED AND ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING. * SMALL STREAMS AND CREEKS COULD EXPERIENCE FLOODING AND RESULT IN FLOODED LOW WATER CROSSINGS. NEVER DRIVE ACROSS A ROAD COVERED IN WATER. TURN AROUND...DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
251 WGUS64 KEWX 041054 FFAEWX FLOOD WATCH NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 454 AM CST SUN DEC 4 2016 TXZ187-193-194-204>209-221-223-225-042200- /O.CON.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANDERA-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE- WILSON-GONZALES-LAVACA- INCLUDING THE CITIES OF...BANDERA...BASTROP...GIDDINGS...HONDO... SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE... FLORESVILLE...GONZALES...HALLETSVILLE 454 AM CST SUN DEC 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL TEXAS...INCLUDING THE FOLLOWING AREAS...BANDERA...BASTROP...BEXAR...CALDWELL...COMAL... FAYETTE...GONZALES...GUADALUPE...LAVACA...LEE...MEDINA AND WILSON. * THROUGH LATE TONIGHT * LIGHT RAIN WILL BE POSSIBLE TODAY WITH ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINFALL EXPECTED THIS EVENING INTO EARLY MONDAY MORNING. RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS CAN BE EXPECTED. SOILS ACROSS THE WATCH AREA ARE SATURATED AND ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING. * SMALL STREAMS AND CREEKS COULD EXPERIENCE FLOODING AND RESULT IN FLOODED LOW WATER CROSSINGS. NEVER DRIVE ACROSS A ROAD COVERED IN WATER. TURN AROUND...DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
851 WGUS64 KEWX 042100 FFAEWX FLOOD WATCH NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 300 PM CST SUN DEC 4 2016 TXZ194-209-225-042200- /O.CAN.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEE-FAYETTE-LAVACA- INCLUDING THE CITIES OF...GIDDINGS...LA GRANGE...HALLETSVILLE 300 PM CST SUN DEC 4 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR FAYETTE...LAVACA...AND LEE COUNTIES HAS BEEN CANCELLED. ALTHOUGH AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH MONDAY MORNING...MOST OF THIS SHOULD FALL OVER SEVERAL HOURS AS MODERATE SHOWERS WITH ONLY A FEW EMBEDDED THUNDERSTORMS. THEREFORE...RAIN RATES SHOULD REMAIN LOW ENOUGH FOR THESE AREAS TO HANDLE THE ADDITIONAL RAINFALL ON TOP OF THE 1 TO 3 INCHES THEY HAVE RECEIVED SINCE FRIDAY. $$ TXZ187-193-204>208-221-223-051200- /O.CON.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANDERA-BASTROP-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-WILSON- GONZALES- INCLUDING THE CITIES OF...BANDERA...BASTROP...HONDO... SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...FLORESVILLE... GONZALES 300 PM CST SUN DEC 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL TEXAS...INCLUDING THE FOLLOWING AREAS...BANDERA...BASTROP...BEXAR...CALDWELL...COMAL... GONZALES...GUADALUPE...MEDINA AND WILSON. * THROUGH LATE TONIGHT * LIGHT RAIN WILL BE POSSIBLE THIS AFTERNOON WITH ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINFALL EXPECTED THIS EVENING INTO EARLY MONDAY MORNING. RAINFALL TOTALS OF 1 TO 2 INCHES WITH VERY ISOLATED HIGHER AMOUNTS CAN BE EXPECTED. SOILS ACROSS THE WATCH AREA ARE SATURATED AND ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLASH FLOODING. * SMALL STREAMS AND CREEKS COULD EXPERIENCE FLOODING AND RESULT IN FLOODED LOW WATER CROSSINGS. NEVER DRIVE ACROSS A ROAD COVERED IN WATER. TURN AROUND...DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
577 WGUS64 KEWX 051151 FFAEWX FLOOD WATCH NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 551 AM CST MON DEC 5 2016 TXZ187-193-204>208-221-223-051300- /O.EXP.KEWX.FF.A.0009.000000T0000Z-161205T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BANDERA-BASTROP-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-WILSON- GONZALES- INCLUDING THE CITIES OF...BANDERA...BASTROP...HONDO... SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...FLORESVILLE... GONZALES 551 AM CST MON DEC 5 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS WILL EXPIRE AT 6 AM CST EARLY THIS MORNING. LIGHT RAIN WILL END LATER TODAY AND THE THREAT FOR FLASH FLOODING HAS DECREASED. SOME LOW WATER CROSSINGS ARE LIKELY TO REMAINED CLOSED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Dec 3, 11:58 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 3, 11:58 AM CST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1158 AM CST Sat Dec 3 2016 .AVIATION.../18Z TAFS/ Widespread showers with very isolated thunderstorms that combined are producing only a few lightning strikes per hour continue to blanket the region. IFR ceilings generally prevail across the region, but all sites continue to experience brief MVFR or VFR ceilings and reduced visibilities with the heavier showers. This shower activity will begin to decrease in coverage by the middle of the afternoon as isentropic ascent gradually weakens to allow for a relative lull. Although a strike or two is possible at our TAF sites due to elevated instability aloft, the chances are too low at all sites to include in the TAFs and will amend as needed. Hi-res model guidance consistently increases shower coverage with a few isolated thunderstorms overnight as SW-NE oriented isentropic ascent strengthens and possibly a weak shortwave disturbance moves through the region. Coverage will begin to increase between 3-6Z in the Rio Grande Plains and possibly DRT before expanding northeast into the I-35 TAF sites by 6-9Z. Although thunderstorms will be possible, chances are still too low to prevail in the TAF and have chosen for now just to increase rainfall intensities and decrease visibilities overnight. Rain showers should decrease in coverage and intensity by late tomorrow morning before the final wave of increased shower and thunderstorm activity occurs later on Sunday just beyond the TAF period. && .PREV DISCUSSION... /ISSUED 556 AM CST Sat Dec 3 2016/ AVIATION... /12Z TAFS/ Convective focus along I-35 should gradually lift NE this morning with some occasional thunder to impact SAT/SSF/AUS terminals through 15z. Lighter overrunning rains should continue to produce intermittent variations of predominant IFR conditions for the rest of the TAF periods with some heavier showers possibly bringing additional brief LIFR cigs and vsbys. Some late afternoon improvements to MVFR cigs are possible, but will not show this at SAT/SSF given the amount of rain and air saturation in that area. PREV DISCUSSION... /ISSUED 330 AM CST Sat Dec 3 2016/ SHORT TERM (Today through Sunday)... 00z upper air analysis showed the large slow moving upper level low just south of Arizona with 45 to 55 knots of southwest flow ahead of the trough over Texas. With northerly flow and cold air at the surface there is strong isentropic upslope on the 295K-310K theta-e levels. The effects of this strong and deep lift can be seen on radar at the present time with widespread rain across much of the CWA. SPC mesoanalysis shows about 750 J/kg of MUCAPE across the southern half of the area. This instability is enough for continued chances of embedded thunderstorms within the activity overnight and into the morning. Could even see some small hail out of the stronger updrafts given the colder thermal profile and the moderate levels of instability. Isentropic ascent will remain strong on the 295/300k planes but will be weaker above that level later today. With lift remaining should continue to see a high coverage of activity this afternoon, but with the lift being more shallow, intensity of the rainfall could slacken a bit. High temperatures today will be in the 50s for most locations and some places, especially in the Hill Country, could struggle to get out of the 40s. By tonight, the slow-moving upper low will be pushing southeast and be over northern Mexico. Another impulse of energy ahead of the upper low should increase the isentropic ascent once again with northerly flow continuing at the surface. As the disturbance arrives, rainfall activity should begin to increase across the western counties and translate to the east throughout the night bringing additional widespread rain to the area. There will be little diurnal cooling with lows Sunday in the middle 40s to the lower 50s. The upper low is not expected to move much as we get into the day on Sunday and will remain over northern Mexico. Scattered to numerous showers and isolated thunderstorms will continue across the area. By late Sunday afternoon, the bulk of the rainfall should be across the western counties as the large scale dynamical forcing associated with the slow-moving trough arrives to the region. High temperatures on Sunday will be in the 50s once again. LONG TERM (Sunday Night through Friday)... The upper level low will finally begin to move east at the start of the long-term forecast. As it does so, another large batch of rainfall will move across the region from west to east Sunday night and into Monday morning. The large scale forcing will keep categorical PoPs in the forecast for Sunday night and will continue likely PoPs for the eastern counties for Monday morning. Rainfall should end by late Monday afternoon as the upper low exits the region and subsidence commences on the backside of the system. Storm total rainfall amounts of 1-3" for the west and 2-5" for the eastern counties still looks reasonable. Will see a bit of a break on Tuesday in between systems with high temperatures topping out in the upper 60s to lower 70s. The next major system will be taking shape across the mountainous west with very cold arctic air moving into western Canada and the northwestern CONUS. As the trough moves east it will open up the gates for this cold air to surge south and into the CWA Wednesday afternoon. There will be a slight chance of a shower across the eastern counties with this front. The bigger story will be the cold air as this front will be by far the strongest of the season Lows behind the front Thursday morning will be near freezing for the northern CWA with breezy northerly winds. Highs Thursday will likely remain in the 40s and with calmer winds Friday morning, most locations throughout the CWA could see freezing temperatures if this solution pans out. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 53 48 55 47 59 / 100 80 80 80 60 Austin Bergstrom Intl Airport 51 48 54 48 59 / 100 90 80 80 60 New Braunfels Muni Airport 53 48 54 48 61 / 100 80 80 80 50 Burnet Muni Airport 50 45 51 44 55 / 100 80 70 80 60 Del Rio Intl Airport 57 50 55 47 63 / 70 80 70 80 20 Georgetown Muni Airport 50 47 52 47 56 / 100 80 80 80 60 Hondo Muni Airport 57 50 57 47 64 / 80 80 80 80 30 San Marcos Muni Airport 52 48 54 48 60 / 100 80 80 80 50 La Grange - Fayette Regional 55 50 55 49 60 / 100 90 80 80 60 San Antonio Intl Airport 55 50 55 49 62 / 100 80 80 80 40 Stinson Muni Airport 55 51 56 50 63 / 100 80 80 80 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...LH Synoptic/Grids...24 Public Service/Data Collection...33
Hazardous weather outlook, Dec 3, 4:55 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 455 AM CST SAT DEC 3 2016 TXZ171>173-183>194-202>209-217>225-228-041100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 455 AM CST SAT DEC 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF RAIN ARE EXPECTED TODAY THROUGH TONIGHT. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES COULD LEAD TO MINOR FLOODING...MAINLY ALONG AND EAST OF I-35. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIDESPREAD RAINFALL WILL CONTINUE SUNDAY THROUGH MIDDAY MONDAY. STORM TOTAL RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE 1-3 INCHES WEST OF I-35 AND 2-5 INCHES EAST OF I-35 WITH ISOLATED HIGHER AMOUNTS. WHILE SOME PERIODS OF HEAVY RAINFALL ARE POSSIBLE...MUCH OF THE RAINFALL SHOULD BE SPREAD OUT OVER A 4 DAY PERIOD. THEREFORE WIDESPREAD FLOODING AND FLASH FLOODING CONDITIONS ARE NOT EXPECTED. HOWEVER...ISOLATED AREAS ALONG AND EAST OF I-35 MAY SEE MINOR FLOODING IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 1:48 AM CST | Special Weather Statement | EWX | Karnes | 42 min |
| Dec 3, 4:33 AM CST | Areal Flood Advisory | EWX | Bandera, Bexar, Comal, Guadalupe, Kendall, Medina and 1 more | 3 hr |
| Dec 3, 8:13 AM CST | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe, Medina | 3 hr |
| Dec 3, 8:27 AM CST | River Flood Warning | EWX | Karnes, Wilson | 3 days |
| Dec 3, 8:27 AM CST | River Flood Warning | EWX | Bexar, Wilson | 60 hr |
| Dec 3, 11:55 AM CST | River Flood Warning | EWX | Guadalupe | 22 hr |
| Dec 3, 11:59 AM CST | River Flood Warning | EWX | Bexar | 16 hr |
| Dec 3, 1:30 PM CST | River Flood Warning | EWX | Karnes, Wilson | 4 days |
| Dec 3, 1:30 PM CST | River Flood Warning | EWX | Goliad, Karnes | 5 days |
| Dec 3, 1:30 PM CST | River Flood Warning | EWX | Bexar | 24 hr |
| Dec 3, 1:34 PM CST | River Flood Warning | EWX | Karnes | 3 days |
| Dec 3, 4:36 PM CST | Areal Flood Advisory | EWX | Bastrop, Caldwell | 3 hr |
Nearby
Flash Flood Watches in Texas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.